June 4, 2012
Americans at Risk for Overdosing on Tylenol
Adults in the United States are at risk for overdosing on
over-the-counter pain relievers containing acetaminophen (Tylenol), according
to a study published in the Journal of General Internal Medicine and reported
by HealthDay News.
Acetaminophen is the most commonly used OTC medication in
the country—it is an active ingredient in many brands of pain relievers, not
just Tylenol—and acetaminophen overdose is one of the leading causes of acute
liver failure. Many Americans may be unknowingly increasing their risk.
For the study, researchers at Northwestern University in
Illinois interviewed 500 adult patients at general medical clinics in Atlanta
and Chicago. The survey showed that more than half of them had used
acetaminophen in the past six months, and 19 percent said they were heavy users
or took acetaminophen every day or a couple of times per week.
Researchers then asked patients if they understood what the
recommended dosage of products was and if they were able to take them safely.
Researchers found that nearly 25 percent of patients were at
risk for overdosing by exceeding the recommending dose of 4 grams in one
24-hour period. Five percent of patients took more than 6 grams in the same
time span. In addition, nearly half of the patients were using two products
containing acetaminophen at the same time.
“Our findings suggest that many consumers do not recognize
or differentiate the active ingredient in [over-the-counter] pain medicines,
nor do they necessarily closely adhere to package or label instructions,” said Michael
Wolf, an associate professor of medicine at Northwestern. “Given the prevalence
of the problem, risk of significant adverse effects and lack of a learned
intermediary, we believe this to be a serious public-health threat requiring
Researchers warn that patients should treat OTC medications
like any other prescribed medication and carefully read and adhere to
Scroll down to comment on this story.
Show comments (0 total)